Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 8:14 PM CDT for 9 counties in South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 8:14 PM CDT (01:14 UTC)
- Expired
- Jun 1, 2018, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
602
WUUS53 KABR 020114
SVRABR
SDC045-049-065-069-085-107-117-119-129-020200-
/O.NEW.KABR.SV.W.0049.180602T0114Z-180602T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
814 PM CDT FRI JUN 1 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Edmunds County in north central South Dakota...
Eastern Sully County in central South Dakota...
Hyde County in central South Dakota...
Western Faulk County in north central South Dakota...
Southeastern Stanley County in central South Dakota...
Potter County in north central South Dakota...
Hughes County in central South Dakota...
North central Lyman County in central South Dakota...
Southeastern Walworth County in north central South Dakota...
* Until 900 PM CDT.
* At 814 PM CDT, severe thunderstorms were located along a line
extending from near Hosmer to 9 miles west of Cedar Creek Rec Area,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pierre, Gettysburg, Highmore, Onida, Bowdle, Hoven, Blunt, Roscoe,
Hosmer, Harrold, Agar, Lebanon, Seneca, Tolstoy, Onaka, Lowry,
Brentwood Colony, Stone Lake, Gorman and Burkmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4490 9927 4489 9931 4479 9931 4421 9953
4421 10036 4542 9997 4559 9942 4559 9901
TIME...MOT...LOC 0114Z 252DEG 33KT 4551 9951 4413 10011
HAIL...<.75IN
WIND...60MPH
$$
TMT1 follow-up statement
611
WWUS53 KABR 020155
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
855 PM CDT FRI JUN 1 2018
SDC045-049-065-069-085-107-117-119-129-020205-
/O.EXP.KABR.SV.W.0049.000000T0000Z-180602T0200Z/
Edmunds SD-Sully SD-Hyde SD-Faulk SD-Stanley SD-Potter SD-Hughes SD-
Lyman SD-Walworth SD-
855 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDMUNDS...EASTERN
SULLY...HYDE...WESTERN FAULK...SOUTHEASTERN STANLEY...POTTER...
HUGHES...NORTH CENTRAL LYMAN AND SOUTHEASTERN WALWORTH COUNTIES WILL
EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4490 9927 4489 9931 4479 9931 4421 9953
4421 10036 4542 9997 4559 9942 4559 9901
TIME...MOT...LOC 0155Z 252DEG 33KT 4562 9902 4424 9963
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:46 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 1, 6:46 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 642 PM CDT Fri Jun 1 2018 Forecast is on track this evening with a swath of storm occurring in north central SD and spreading south and east. Still some question as to coverage as the system treks east, but will leave pops as they are for now. && .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 642 PM CDT Fri Jun 1 2018 VFR conditions are expected except in the vicinity of thunderstorms. Showers and thunderstorms will move east this evening and will affect all taf sites. Gusty southeast winds will persist before shifting to the northwest on Saturday. Winds will be strong and erratic near thunderstorms and outflow boundaries this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Local storm report, Jun 1, 7:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL TRAIL CITY 45.47N 100.73W
06/01/2018 M1.50 INCH CORSON SD PUBLIC
&&
JTLocal storm report, Jun 1, 7:19 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 SW INDIAN MEMORIAL RE 45.56N 100.50W
06/01/2018 E0.50 INCH CORSON SD TRAINED SPOTTER
REPORTED AT GRAND RIVER CASINO & RESORT.
&&
SRFLocal storm report, Jun 1, 7:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO GLENHAM 45.53N 100.27W
06/01/2018 WALWORTH SD PUBLIC
LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A
BRIEF TORNADO NORTHEAST OF GLENHAM.
&&
SDSpecial weather statement, Jun 1, 7:54 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Aberdeen SD 754 PM CDT Fri Jun 1 2018 SDZ016>018-033>037-045-048-051-020330- Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- Including the cities of Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 754 PM CDT Fri Jun 1 2018 /654 PM MDT Fri Jun 1 2018/ ...Strong winds expected through this evening over central South Dakota... Strong winds of 50 to 55 mph are possible this evening from outflow winds well away from any thunderstorms. These winds will continue for the next few hours, with winds being out of the south to the east of the Missouri River before switching to the west later this evening. Winds will be out of the west to the west of the Missouri River. There may be localized higher gusts to 70 mph at times. These strong winds may also lead to blowing dust across open fields, producing reduced visibilities. SRF
Special weather statement, Jun 1, 8:03 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
803 PM CDT FRI JUN 1 2018
SDZ016-017-033>036-048-051-020200-
Hughes SD-Stanley SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
Faulk SD-
803 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...HYDE...
SOUTHWESTERN FAULK...SOUTHEASTERN STANLEY...SOUTHEASTERN POTTER...
HUGHES...NORTHERN LYMAN AND NORTHWESTERN BUFFALO COUNTIES UNTIL 900
PM CDT...
At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Agar to 8 miles north of Vivian. Movement
was east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pierre, Lower Brule, Highmore, Onida, Blunt, Harrold, Cedar Creek Rec
Area, Rousseau, Cottonwood Lake Near Agar, Joe Creek Rec Area, Stone
Lake, Canning, Holabird, Sully Lake, Lake Sharpe, Degrey Rec Area and
West Bend Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central South Dakota.
LAT...LON 4402 10037 4416 10037 4479 10024 4504 9926
4402 9954
TIME...MOT...LOC 0102Z 264DEG 32KT 4484 10003 4404 10025
TMTLocal storm report, Jun 1, 8:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 2 ENE PIERRE 44.38N 100.28W
06/01/2018 M65 MPH HUGHES SD ASOS
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 1, 7:07 PM CDT | Special Weather Statement | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 1, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully, Walworth | 67 min |
| Jun 1, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 61 min |
| Jun 1, 8:03 PM CDT | Special Weather Statement | ABR | Hughes, Hyde, Sully | 57 min |
| Jun 1, 8:36 PM CDT | High Wind Warning | ABR | Brown, Clark, Day, Edmunds, Faulk, Hand and 3 more | 110 min |
| Jun 2, 2:56 AM CDT | Wind Advisory | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.